Advertisment
Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:294

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~  Article in PDF (492 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   References
   Article Tables

 Article Access Statistics
    Viewed272    
    Printed14    
    Emailed0    
    PDF Downloaded23    
    Comments [Add]    

Recommend this journal

 


 
  Table of Contents  
LETTER TO EDITOR
Year : 2019  |  Volume : 29  |  Issue : 4  |  Page : 303-305
 

Moxifloxacin-associated Neutropenia in a Patient Planned for Renal Transplantation


Department of Nephrology, All India Institute of Medical Sciences, New Delhi, India

Date of Web Publication23-Apr-2019

Correspondence Address:
Sanjay K Agarwal
Department of Nephrology, All India Institute of Medical Sciences, New Delhi - 110 029
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijn.IJN_234_18

Rights and Permissions



How to cite this article:
Subbiah A, Bagchi S, Yadav RK, Mahajan S, Bhowmik D, Agarwal SK. Moxifloxacin-associated Neutropenia in a Patient Planned for Renal Transplantation. Indian J Nephrol 2019;29:303-5

How to cite this URL:
Subbiah A, Bagchi S, Yadav RK, Mahajan S, Bhowmik D, Agarwal SK. Moxifloxacin-associated Neutropenia in a Patient Planned for Renal Transplantation. Indian J Nephrol [serial online] 2019 [cited 2019 Aug 24];29:303-5. Available from: http://www.indianjnephrol.org/text.asp?2019/29/4/303/256940




Incidence of tuberculosis (TB) in patients on maintenance hemodialysis (MHD) and in renal transplant (RT) recipients is 10–15%. Rifampicin-based antitubercular therapy is the standard of care for the management of TB across the world. However, rifampicin is generally avoided in transplant recipients because of significant interaction with calcineurin inhibitors, thereby increasing the cost of therapy, sub therapeutic drug levels, and risk of rejection. In MHD patients, rifampicin is associated with accelerated hypertension due to drug interaction through cytochrome P450 enzymes, and therefore, is often avoided in certain situation.[1] Therefore, in these situations, fluoroquinolone is mostly used in place of rifampicin. Moxifloxacin is a common broad-spectrum fluoroquinolone used for the management of respiratory infections and is generally considered safe and well-tolerated. In view of good efficacy against Mycobacterium, moxifloxacin is used in these patients as part of antituberculosis therapy. The adverse effects reported, in general, are predominantly gastrointestinal or central nervous system effects with reports of QTc prolongation, phototoxicity, and tendinopathy. There are no characteristic hematological adverse events described. Here, we report a patient on MHD who developed neutropenia following moxifloxacin-based antituberculosis therapy (ATT).

A 30-year-old male patient with end-stage renal disease (ESRD) on MHD for 1 year was initiated on an intensive phase of ATT with isoniazid, rifampicin, pyrazinamide, and ethambutol for disseminated TB. The patient responded clinically, and following completion of intensive phase of therapy, he was shifted to a maintenance phase with isoniazid and moxifloxacin, as he was planned for live-related RT in few days. Routine blood investigation done after 5 days of changing ATT, revealed significant leucopenia (2 × 109/L) with neutropenia (0.8 × 109/L). He was otherwise asymptomatic and was not on any other medication, which could explain his cytopenia. Peripheral smear examination was normal, and bone marrow examination was also normal. As the only change in medication was the introduction of moxifloxacin and there were sporadic reports of moxifloxacin-induced neutropenia, moxifloxacin was stopped. He was placed on neutropenic precautions, and his leukopenia resolved over the next 4 days. Patient was then started on levofloxacin, which he tolerated well; he underwent RT after 2 weeks. He did not have recurrence of cytopenia and completed 1-year ATT therapy following RT.

Our patient had findings consistent with moxifloxacin-induced neutropenia. All the three cases which have been reported earlier also had similar presentation[2],[3],[4] [Table 1]. Though reports of ciprofloxacin and norfloxacin-induced neutropenia are available, we could not find any report of cytopenia following levofloxacin administration. We also performed a bone marrow evaluation in our patient to rule out any other cause, which was not done in the earlier reports. The rapid onset as well as recovery of neutropenia after stoppage of moxifloxacin suggests the possibility of hypersensitivity reactions.[5] However, the absence of skin eruptions and systemic symptoms makes type-1 hypersensitivity reactions unlikely. Whether a prior drug exposure results in an antibody-mediated reaction needs to be studied further.[5],[6] Recovery from cytopenia is complete and starts as soon as the offending drug is stopped. The drugs commonly responsible for cytopenia are penicillin, β-lactam antibiotics, carbamazepine, valproate, clozapine, and propylthiouracil. Nevertheless, fluoroquinolone-induced neutropenia is also reported, though uncommonly.
Table 1: Prior reported cases with moxifloxacin-associated neutropenia

Click here to view


Moxifloxacin-induced neutropenia is an unusual yet potentially serious adverse effect. It has to be considered in all patients with cytopenia in whom moxifloxacin was recently introduced and may be of significance in RT recipients who have multiple other etiologic factors for cytopenia, and are more likely to receive moxifloxacin as a part of the ATT regimen. Early discontinuation of the drug results in prompt resolution of neutropenia.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Agrawal A, Agarwal SK, Kaleekal T, Gupta YK. Rifampicin and anti-hypertensive drugs in chronic kidney disease: Pharmacokinetic interactions and their clinical impact. Indian J Nephrol 2016;26:322-328.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Chang CM, Lee NY, Lee HC, Lee IW, Wu CJ, Lin YS, et al. Moxifloxacin-associated neutropenia in a cirrhotic elderly woman with lower extremity cellulitis. Ann Pharmacother 2008;42:580-3.  Back to cited text no. 2
    
3.
Berk V, Demiraslan H, Berk E, Karaca H, Inanc M, Bozkurt O, et al. Moxifloxacin-associated neutropenia. Scand J Infect Dis 2013;45:415-6.  Back to cited text no. 3
    
4.
Chen W, Van Buren PN. A case of severe neutropenia from short-term exposure to Moxifloxacin. J Investig Med High Impact Case Rep 2017;5:2324709617700648. doi: 10.1177/2324709617700648  Back to cited text no. 4
    
5.
Campi P, Pichler W. Quinolone hypersensitivity. Curr Opin Allergy Clin Immunol 2003;3:275-81.  Back to cited text no. 5
    
6.
Schmid D, Depta J, Pichler W. T Cell-mediated hypersensitivity to quinolones: mechanisms and cross-reactivity. Clin Exp Allergy 2006;36:59-69.  Back to cited text no. 6
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07